Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Columbia, SC

March 16, 2012Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2012, 5:41 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2012, 5:41 PM EDT (21:41 UTC)
Expired
Mar 16, 2012, 6:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 5:55 PM EDTHAIL 0.52 S Denmark, SCDIME SIZE HAIL REPORTED ALONG CAPERNAUM RD SOUTH OF DENMARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS52 KCAE 162141
SVRCAE
SCC009-075-162230-
/O.NEW.KCAE.SV.W.0023.120316T2141Z-120316T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAMBERG...AND MOVING SOUTHEAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE DENMARK...BRANCHVILLE
  AND BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3310 8094 3308 8098 3324 8121 3334 8120
      3340 8106 3321 8073 3319 8077 3312 8089
      3310 8088 3308 8092
TIME...MOT...LOC 2141Z 303DEG 12KT 3327 8106

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:49 PM EDT, 52 minutes earlier.

Area forecast discussion, Mar 16, 4:49 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT FRI MAR 16 2012

.SYNOPSIS...
HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE ACROSS THE REGION
THROUGH SATURDAY. A WEAK COLD FRONT WILL DRIFT SOUTHWARD AND
DISSIPATE OVER THE REGION SUNDAY. HIGH PRESSURE WILL REGAIN
CONTROL THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN
ABOVE NORMAL.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A WEAK SHORT WAVE IS MOVING OVER TOP OF THE UPPER RIDGE OVER THE
AREA THIS AFTERNOON. THIS IS HELPING TO GENERATE SOME STORMS...
A FEW OF WHICH BECAME SEVERE. A MARGINALLY UNSTABLE ATMOSPHERE
WITH LAPS CAPES A LITTLE HIGHER THAN 1000 J/KG AND LAPS LIS -4/-5.
DECIDED TO INCREASE POPS TO 60-80 PERCENT IN THE SOUTHERN PORTION
WHERE MOST OF THE ACTIVITY IS PRESENTLY LOCATED. WILL SEND UPDATED
PUBLIC PRODUCTS SHORTLY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ABOVE NORMAL TEMPERATURES WILL CONTINUE AS A WEAK UPPER RIDGE REMAINS
IN PLACE OVER THE EASTERN STATES. THE SHORT TERM MODELS INDICATE
WEAK SHORT WAVES MOVING THROUGH THE RIDGE OVER THE WEEKEND. A BACK
DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN MIDLANDS AND
MAY BECOME A FOCUS FOR CONVECTION. AIR MASS WILL BE WEAKLY TO
MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER AN INCH. KEPT
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DIURNAL.
LARGE SPREAD IN THE POP GUIDANCE AND CONFIDENCE LOW...BUT BELIEVE
NORTHERN AREAS SHOULD SEE THE MOST COVERAGE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S.
THROUGH THE LONG TERM. ANOMALOUSLY HIGH HEIGHTS WITH ABOVE NORMAL
TEMPERATURES IS EXPECTED ACROSS THE REGION. ENSEMBLE POPS ARE AT OR
BELOW AVERAGE...SO WILL KEEP THE FORECAST MAINLY DRY. HIGHS IN
THE MID 70S TO LOWER 80S. LOWS IN THE 50S.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED FOR THE REST OF THIS AFTERNOON INTO EARLY
TONIGHT...OUTSIDE OF ANY SHOWERS OR A POSSIBLE THUNDERSTORM THAT
COULD DEVELOP. CURRENT RADAR INDICATING SHOWERS DEVELOPING NEAR
AGS/DNL. FOG POTENTIAL TONIGHT WILL BE DEPENDENT ON CLOUD COVER. ANY
LINGERING MID TO HIGH LEVEL CLOUD COVER FROM CONVECTION TO OUR WEST
WOULD WORK AGAINST FOG. WILL FORECAST MVFR VSBYS FOR NOW...KEEPING
IN MIND LOWER IFR VSBYS WILL BE POSSIBLE ESPECIALLY AT FOG PRONE
AGS/OGB. VFR CONDITIONS EXPECTED SATURDAY AFTER ANY MORNING FOG
BURNS OFF. ANY CONVECTION SATURDAY WILL BE AFTER 18Z.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE
NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON
SHOWERS OR A POSSIBLE THUNDERSTORM THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...77
Hazardous weather outlook, Mar 16, 5:35 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT FRI MAR 16 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
535 AM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 16, 4:11 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
411 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NE BOWMAN             33.37N 80.66W
03/16/2012  M1.00 INCH       ORANGEBURG         SC   PUBLIC

            ONE INCH HAIL ALONG INTERSTATE I-26 NEAR BOWMAN.

&&

DS
Local storm report, Mar 16, 4:29 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 SE ROWESVILLE         33.34N 80.80W
03/16/2012  M1.00 INCH       ORANGEBURG         SC   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC ON CATTLE CREEK
            ROAD.

&&

DS
Local storm report, Mar 16, 5:02 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
502 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             NEESES                  33.54N 81.13W
03/16/2012  M0.75 INCH       ORANGEBURG         SC   PUBLIC

            PENNY SIZE HAIL IN NEESES.

0445 PM     HAIL             1 SSE NEESES            33.53N 81.12W
03/16/2012  M1.00 INCH       ORANGEBURG         SC   PUBLIC

            QUARTER SIZE HAIL AT NEESES LAWN AND GARDEN CENTER.

0450 PM     HAIL             NEESES                  33.54N 81.13W
03/16/2012  M0.25 INCH       ORANGEBURG         SC   PUBLIC

            DIME SIZE HAIL COVERING THE GROUND IN THE TOWN OF NEESES.
            EVENT LASTED ABOUT 15 MINUTES.

&&

DS
Local storm report, Mar 16, 5:18 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             NEESES                  33.54N 81.13W
03/16/2012  M0.50 INCH       ORANGEBURG         SC   PUBLIC

            DIME SIZE HAIL COVERING THE GROUND IN THE TOWN OF NEESES.
            EVENT LASTED ABOUT 15 MINUTES.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:08 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg52 min
Mar 16, 3:46 PM EDTSevere Thunderstorm WarningCAEOrangeburg59 min
Mar 16, 4:11 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.